Alert archive / Iowa / Flash Flood Watches in 2013

Flash Flood Watch 7, NWS Des Moines, IA

June 14, 201351 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 14, 2013, 3:53 AM CDT for 51 counties in Iowa. It took effect at Jun 14, 2013, 4:00 PM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jun 14, 2013, 3:53 AM CDT (08:53 UTC)
In effect from
Jun 14, 2013, 4:00 PM CDT
Expired
Jun 15, 2013, 7:00 PM CDT
In force
27 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 51 counties

Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.9 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 14, 3:28 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 14, 3:28 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT FRI JUN 14 2013

.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT FRI JUN 14 2013

FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED
WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE
OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS
WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND
LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A
SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY
DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM
DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE
DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS
AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER
WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL
NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED
CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE
CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID
CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE
PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN
HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY
BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM
HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN
THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL
PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS
THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER
WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE
WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES
APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE
RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS
TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER
LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY
WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY
MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE
FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH
LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL.

AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE
WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET
WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE
TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN
BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS.

&&

.AVIATION...14/06Z
ISSUED AT 1137 PM CDT THU JUN 13 2013

VFR CEILINGS AND LIGHT WINDS THROUGH THE OVERNIGHT. ANTICIPATE
SHRA/TSRA DEVELOPMENT IN NEBRASKA OVERNIGHT...PUSHING EASTWARD
INTO SITES AFTER 12Z. MAY SEE MVFR CEILINGS AT TIME WITH SHRA/TSRA
BUT HAVE NOT INCLUDED MENTION ATTM WITH LOW CONFIDENCE. IN
ADDITION...MAY SEE TSRA ACROSS WESTERN SITES...KFOD/KDSM LATE IN
THE AFTERNOON..BUT AGAIN HAVE NOT INCLUDED MENTION WITH
UNCERTAINTY. WINDS WILL SHIFT TO THE SOUTH AND WILL BE GUSTY
THROUGH THE AFTERNOON...BUT GUSTS WILL DECREASE AFTER 00Z.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT FRI JUN 14 2013

THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH
PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL
IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS
AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON
SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME
WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY
AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES
OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE
CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE
RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE
NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA
FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN
SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF
RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING
FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...AWB
HYDROLOGY...COGIL
Hazardous weather outlook, Jun 13, 4:31 PM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT THU JUN 13 2013

IAZ004-005-015-023>025-033>037-044>050-057>062-070>075-081>086-
092>097-142145-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
431 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ACROSS POSSIBLE ACROSS THE FAR
SOUTHWEST LATE TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO
NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS
FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS
LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY
AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH
FLOODING AND RIVER FLOODING OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

IAZ006-007-016-017-026>028-038-039-142145-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
431 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS ARE ISSUED FOR THE CEDAR RIVER AND SHELL ROCK
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO
NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS
FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS
LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY
AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH
FLOODING AND RIVER FLOODING OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:12 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Wayne48 min
Jun 14, 4:00 PM CDTSevere Thunderstorm WarningDMXWayne45 min

Nearby

Flash Flood Watches in Iowa, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.